Flood, Delaware Beaches
- When
- September 29, 4:00 PM EST to September 30, 11:59 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the Delaware coast from the 29th through October 1st. The worst flooding occurred during the evening of the 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the Delaware coast from the 29th through October 1st. The worst flooding occurred during the evening of the 30th. Some beach erosion also occurred. The worst flooding problems were reported in Bethany Beach and on Fenwick Island. In Bethany Beach, the Loop Canal overflowed its banks and flooded several blocks of Pennsylvania Avenue on both the 30th and October 1st. High tide at Breakwater Harbor reached 6.73 feet above mean lower low water around 8 p.m. EDT on the 30th. The northeaster developed off the Florida coast on the 29th. On the morning of the 30th, it was located east of the North Carolina coast and moved slowly northeast. On the morning of October 1st, it was located about 300 miles east of Atlantic City. The northeaster then lifted rapidly offshore. The circulation around the northeaster and a high pressure system that extended from New England through the Great Lakes kept a persistent onshore flow through several high tide cycles and was exacerbated by the spring tides associated with the full moon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 29, 12:21 PM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 121 PM EDT SAT SEP 29 2001 LOW E OF THE MIDDLE ATLC COAST WILL BE SLOW TO MOVE OUT AND SHOULD REMAIN AN INFLUENCE ON THE WEATHER...ESP THE COAST INTO MONDAY. PCPN ASSOCIATED WITH THE LOW IS MAINLY DUE TO THE WARM WATER DVLPG RW/TRW DUE TO THE COLD AIR ALFT AND INSTABILITY. INLAND...TEMPS ARE COOLER AND ONLY CLOUDS DVLP WITH PSBL SPRINKLES. THE FARTHER FROM THE LOW...I.E. NORTH AND WESTERN AREAS WILL BE THE FIRST TO CLEAR AND THIS CLEARING WILL EVENTUALLY SPREAD S/E SUN NIGHT AND MON. TEMPS WILL RADIATE A BIT TONIGHT NORTH BUT CLOUDS SOUTH SHOULD LIMIT RADIATION. FWC TEMPS GENLY BETTER THAN MAV CONSIDERING THE HIGHS TODAY REACHED 60 MOST AREAS AND TEMPS SUN/MON SHOULD BE AT OR HIGHER THAN TODAY WITH A BIT MORE SUN AND A MODIFYING AIRMASS. OVERNIGHT LOWS...NOT CHANGING THAT MUCH AS ADVCTN MINS ARE REPLACE BY RADIATION MINS. TIDAL DEPARTURES A BIT ABOVE 2 FT ON THE COAST SHOULD CAUSE MINOR FLOODING AROUND HIGH TIDES. CONSIDERING THE STRENGTH OF THE BLYR WINDS...GALES WILL BE ISSUED FOR THE COAST AND LWR BAY. MPO 40 63 39 70 / 0 0 0 0 ABE 43 65 42 71 / 10 10 10 0 RDG 43 65 42 71 / 10 10 10 0 PHL 49 65 48 72 / 10 10 10 0 12N 43 65 42 71 / 10 10 10 0 SMQ 47 66 47 71 / 10 10 10 0 TTN 47 66 47 71 / 10 10 10 0 MIV 50 64 49 72 / 20 20 10 0 ACY 50 63 54 72 / 30 30 20 0 ILG 49 65 48 72 / 10 10 10 0 DOV 50 63 50 72 / 20 20 10 0 GED 50 63 50 72 / 20 20 10 0 ESN 50 63 50 72 / 20 20 10 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...GALES FOR THE COAST AND LOWER DEL BAY. SCA UPPER BAY. RNS
DEZ002>004-NJZ012>014-020>026-300930- SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING/GALE WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 326 PM EDT SAT SEP 29 2001 ...MINOR TIDAL FLOODING EXPECTED AT TIMES OF HIGH TIDE... ...SOME BEACH EROSION LIKELY... ...GALE WARNING IN EFFECT... THE NATIONAL WEATHER SERVICE IS CLOSELY WATCHING A DEVELOPING COASTAL STORM ALONG THE SOUTHEAST U.S. COAST. THE STORM WILL MOVE TO THE MID ATLANTIC COAST ON SUNDAY. IN ADDITION...HIGH PRESSURE PUSHING DOWN FROM EASTERN CANADA AND THE DEVELOPING LOW PRESSURE WILL PRODUCE A TIGHT PRESSURE ONSHORE GRADIENT ALONG THE ENTIRE STRETCH OF COASTAL NEW JERSEY AND DELAWARE. A PROLONGED PERIOD OF STRONG NORTHEAST WINDS AND A LONG NORTHEAST FETCH WILL CAUSE TIDES TO RISE ABOVE NORMAL. MINOR TIDAL FLOODING MAY BEGIN AS EARLY AS THIS EVENINGS HIGH TIDE...BUT WILL BECOME MUCH MORE LIKELY BY HIGH TIDE SUNDAY EVENING...AND MAY EVEN CONTINUE INTO MONDAY. ALONG THE NEW JERSEY AND DELAWARE COASTS...HIGH TIDE WILL OCCUR FROM 630 PM TO 730 PM THIS EVENING...7 AM TO 8 AM SUNDAY MORNING... 7 PM TO 8 PM SUNDAY EVENING...730 AM TO 830 AM MONDAY MORNING...AND 745 PM TO 845 PM MONDAY EVENING. WIDESPREAD MINOR TIDAL FLOODING BEGINS AT 6.7 FEET ABOVE MEAN LOWER LOW WATER...MODERATE BEGINS AT 7.7 FEET ABOVE. HOWEVER... SOME AREAS ARE MORE SUSCEPTIBLE TO TIDAL FLOODING AT A MUCH LOWER LEVEL AND THEY INCLUDE WEST ATLANTIC CITY AND NORTH WILDWOOD IN NEW JERSEY AND FENWICK ISLAND IN DELAWARE. DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS PRONE TO TIDAL FLOODING. PLEASE STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECAST UPDATES OVER THE NOAA WEATHER RADIO NETWORK OR VISIT OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI. TO VIEW THE TIDAL IMPACTS FOR A PARTICULAR AREA...GO TO OUR WEB SITE AND CLICK ON SPECIALTY FORECAST...MARINE WEATHER AND SCROLL DOWN TO TIDAL IMPACTS. EBERWINE
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268882, 5268883.